Hail, Fall River
- When
- August 8, 4:47 PM MST
- Where
- Fall River County, 5.53 mi W of Angostura Reservoir
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.340, -103.550
A severe thunderstorm developed over central Fall River County before tracking east into Oglala Lakota County and weakening. The storm produced hail and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over central Fall River County before tracking east into Oglala Lakota County and weakening. The storm produced hail and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:19 PM MST, 3 hours 28 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
219 PM MDT MON AUG 8 2016
.SHORT TERM...(This Evening Through Tuesday Night)
Issued at 218 PM MDT Mon Aug 8 2016
Upper air analysis shows an upper low across the Pac NW with active
SW flow extending into the nrn Plains. A series of weak waves across
crossing WY into the CWA with storms developing over the last hour
over cntrl to ern WY. Surface analysis shows a weak and nearly
stationary cool front across nw SD as surface low pres crosses nrn
ND. South of the frontal boundary...MLCAPE is ranging from 1000 to
2500 J/kg over cntrl SD to the Black Hills and ne WY. Storms will
continue to develop over the next few hours and cross the CWA
through the late afternoon/evening hours. HRRR/NAM shows storms
developing across ne WY and the Black Hills...moving east into the
SD plains east of the Hills. Shear is strong enough for a few storms
to become strong to severe. Storms will shift east of the CWA late
this evening with activity quieting down overnight. Upper low will
drift eastward into the nrn Rockies Tuesday with sw flow aloft
deepening over the nrn Plains. Surface low is progged to develop
across the WY/MT border and approaching wrn SD through the day.
Gusty sw flow will develop across ne WY into the BH and sw SD with a
dry line pushing through into the SD plains east of the BH. Models
showing the best instability will be within this axis of moisture
extending into nw SD and the nrn BH...which is where the focus of
convection is likely to be along with the best shear. At this time
expecting storms to develop in the afternoon across the BH...then
transition into nw SD and east of the CWA as the dry line continues
to push through. Strong shear will likely make some of these storms
severe especially through the evening hours. Highs Tuesday will
reach well into the 90s...then drop to the 60s to lower 70s for
overnight lows.
.LONG TERM...(Wednesday Through Monday)
Issued at 218 PM MDT Mon Aug 8 2016
The upper low/trough located over the western CONUS on Wednesday
will shift east into the northern plains on Thursday. The surface
low will be centered over western SD on Wednesday afternoon,
moving eastward across South Dakota into Wednesday night and then
lifting into northern WI by 12z Friday. Significant instability
will be present Wednesday with shear sufficient for severe
thunderstorms over parts of western South Dakota on Wednesday
afternoon and evening. Less instability will be present on
Thursday, but the combination of frontal boundaries and synoptic
forcing will be sufficient for another chance of showers and
thunderstorms both Thursday and Friday. Temperatures Wednesday
will be hot with be noticeably cooler high temps on Thursday and
Friday. The upper ridge will build over the area again bringing
dry weather for the weekend.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 218 PM MDT Mon Aug 8 2016
VFR conditions expected today and tonight. Isolated to scattered
thunderstorms will develop this afternoon and evening with locally
gusty winds.
&&
.FIRE WEATHER...
Issued At 218 PM MDT Mon Aug 8 2016
A dry and hot airmass will settle over much of northeasten WY
Tuesday afternoon, behind a dry line and ahead of a cold front
located to the north of the area. Relative humidities will drop to
10 to 15 percent across much of the northeasten WY plains. Winds
will become southwesterly in the afternoon, with breezy conditions
expected, especially near and south of Interstate 90. Red flag
conditions could develop during the afternoon and persist into the
early evening. A fire weather watch has been issued for the
northeastern WY plains for Tuesday afternoon and early evening.
&&
.UNR Watches/Warnings/Advisories...
SD...None.
WY...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ259-297-298.
&&
SHORT TERM...13
LONG TERM...10
AVIATION...10
FIRE WEATHER...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 649 AM MDT MON AUG 8 2016 WYZ054>056-058-071-091300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 649 AM MDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA. THERE IS A MARGINAL RISK FOR SEVERE STORMS LATE THIS AFTERNOON INTO THE EVENING. THE MAIN THREAT FROM ANY SEVERE STORMS WILL BE STRONG WIND GUSTS...WITH HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY AFTERNOON AND EARLY EVENING. A VERY DRY AND HOT AIRMASS WILL SETTLE OVER MUCH OF NORTHEAST WYOMING TUESDAY AFTERNOON...BEHIND A DRY LINE AND AHEAD OF A COLD FRONT TO THE NORTH OF THE AREA. RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT ACROSS MUCH OF THE NORTHEAST WYOMING PLAINS. WINDS WILL BECOME SOUTH TO SOUTHWEST IN THE AFTERNOON...WITH BREEZY CONDITIONS POSSIBLE...ESPECIALLY NEAR AND SOUTH OF INTERSTATE 90. CRITICAL FIRE WEATHER CONDITIONS COULD DEVELOP DURING THE AFTERNOON AND PERSIST INTO THE EARLY EVENING. THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS WEEK. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS FAR NORTHEAST WYOMING LATE TUESDAY...WITH STRONG WIND GUSTS THE MAIN THREAT FROM ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057- 091300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WYOMING BLACK HILLS- 649 AM MDT MON AUG 8 2016 /749 AM CDT MON AUG 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA. THERE IS A MARGINAL RISK FOR SEVERE STORMS...WITH THE MAIN THREATS FROM ANY SEVERE STORMS BEING LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS WEEK. THERE IS A SLIGHT RISK FOR SEVERE STORMS TUESDAY AFTERNOON AND EVENING FROM NORTHWEST TO WEST CENTRAL SOUTH DAKOTA...WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS FROM ANY SEVERE STORMS. A MARGINAL RISK FOR SEVERE STORMS IS EXPECTED OVER THE REST OF THE AREA ON TUESDAY. THERE IS ALSO A MARGINAL RISK FOR SEVERE STORMS ON WEDNESDAY TO THE EAST OF THE BLACK HILLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
08/08/2016 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
FFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 502 PM MDT MON AUG 8 2016 WYZ054-082345- NORTHERN CAMBELL WY- 502 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY UNTIL 545 PM MDT... AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF ECHETA...OR 14 MILES WEST OF GILLETTE...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CAMPBELL COUNTY NORTH OF INTERSTATE 90. THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 109 AND 121. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4420 10579 4433 10588 4444 10567 4426 10557 TIME...MOT...LOC 2302Z 233DEG 11KT 4430 10578 CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
512 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 7 SW RAPID CITY AIRPORT 43.98N 103.17W
08/08/2016 M1.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
FFFPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 S DOWNTOWN RAPID CITY 44.02N 103.24W
08/08/2016 M2.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
CORRECTED EVENT
FFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 537 PM MDT MON AUG 8 2016 SDZ024-028-WYZ057-090000- NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- WYOMING BLACK HILLS WY- 537 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...WEST CENTRAL PENNINGTON...SOUTHEASTERN CROOK AND NORTHEASTERN WESTON COUNTIES UNTIL 600 PM MDT... AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOUR CORNERS...OR 16 MILES NORTH OF NEWCASTLE...MOVING EAST AT 35 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCHFORD...BUCKHORN...MYSTIC...FOUR CORNERS...DEERFIELD... CROOKS TOWER...BLACK FOX CAMPGROUND...DEERFIELD RESERVOIR... MALLO CAMP AND O'NEIL PASS. LAT...LON 4400 10415 4418 10421 4432 10374 4402 10359 TIME...MOT...LOC 2337Z 256DEG 31KT 4409 10421 CALDERON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
547 PM MDT MON AUG 8 2016
SDZ024-028-090030-
NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
547 PM MDT MON AUG 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND WEST
CENTRAL PENNINGTON COUNTIES UNTIL 630 PM MDT...
AT 547 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MYSTIC...OR 13 MILES NORTH OF HILL CITY...MOVING SOUTHEAST AT 15 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JOHNSON SIDING...SILVER CITY...ROCHFORD...MYSTIC...
PACTOLA RESERVOIR AND ROUBAIX LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR PACTOLA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4411 10380 4423 10362 4412 10336 4410 10336
4392 10355
TIME...MOT...LOC 2347Z 316DEG 13KT 4412 10364
CALDERONThe Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653700, 653701.